Advertisement

Liposuction Complications

By Dr Ananya Mandal, MD

Like most other surgeries, liposuction is associated with several side effects and complications. While side effects are mostly temporary and subside within a few weeks or months, some complications can be life threatening and require medical attention to prevent morbidity and even death.

Some of the serious complications of liposuction are described below.

  • Allergic reaction to the materials or medications used during the procedure.
  • Infection may occur if bacteria enters the surgical incision that is made. The infection may be minor or may lead to the formation of an abscess or sepsis.
  • Insertion of the cannula can damage tissue underneath the skin, which may become mottled on the surface. Surgeons try to confine the procedure to deeper fat so that the risk of any additional skin damage is minimal after the cannula has been inserted.
  • On rare occasions, skin death or necrosis may occur which can cause skin in the affected area to fall off. The wound that this creates usually requires extensive wound care in order to heal.
  • As the surgeon cannot see the cannula while they are removing fat, there is a risk of puncturing an internal organ such as the intestine. This can usually be corrected surgically but sometimes the event can lead to fatal consequences.
  • Thromboembolism and fat embolisation are other rare complications. Here, either blood clots or fat emboli are released into the bloodstream and can lodge in the lungs (pulmonary embolism) or in the brain (cerebral embolism). Both of these conditions can become life threatening if they are not treated early.
  • Sometimes the cannula movement can lead to friction burns that affect the nerves or skin. In cases where ultrasound-assisted liposuction is used, heat from the ultrasound device can damage the skin or deeper tissue.
  • Fat contains a lot of fluid that gets removed during liposuction, meaning the surgeon injects fluid prior to the procedure. This can lead to a fluid imbalance, which can affect the patients heart, lung and kidneys. If too much saline is injected, or if a fluid contains a high concentration of lidocaine, lidocaine poisoning may occur which can cause a tingling sensation, numbness and even seizures, loss of consciousness and cardiac arrest.

Reviewed by , BSc

Further Reading

Last Updated: Jan 11, 2015

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post